Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 29, NWS Morristown, TN

June 16, 2009Anderson County, Knox County, Tennessee

NWS Morristown, TN issued this tornado warning at Jun 16, 2009, 7:14 PM EDT for Anderson County, Knox County, Tennessee. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2009, 7:14 PM EDT (23:14 UTC)
Expired
Jun 16, 2009, 7:45 PM EDT
In force
31 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Anderson County, TN, Knox County, TN

The radar

The Knoxville radar (KMRX), 48 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 7:20 PM EDTTSTM WND DMGClinton, TNNUMEROUS TREES AND POWER LINES DOWN IN AND AROUND CLINTON ON OFFUT RD.,REVERE AV. AND CHESTNUT RIDGE. REPORTED BY DISPATCH.
Jun 16, 7:25 PM EDTTSTM WND DMGKnoxville, TNONE TREE DOWN ON ORLANDO STREET IN NORTH KNOXVILLE. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 2:42 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 162314
TORMRX
TNC001-093-162345-
/O.NEW.KMRX.TO.W.0029.090616T2314Z-090616T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
714 PM EDT TUE JUN 16 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF CLINTON...
  KNOX COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF KNOXVILLE...

* UNTIL 745 PM EDT

* AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
  NORTHWEST OF KNOXVILLE...MOVING EAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  6 MILES NORTH OF KNOXVILLE BY 720 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH DIAMETER OR LARGER AND DESTRUCTIVE OUTFLOW WINDS IN
EXCESS OF 50 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR CENTRAL TENNESSEE. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 100 AM EDT WEDNESDAY MORNING FOR CENTRAL
TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3615 8376 3591 8378 3598 8415 3616 8414
TIME...MOT...LOC 2314Z 272DEG 29KT 3606 8400

$$
1 follow-up statement
000 
WWUS54 KMRX 162330
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT TUE JUN 16 2009

TNC001-093-162345-
/O.CON.KMRX.TO.W.0029.000000T0000Z-090616T2345Z/
ANDERSON TN-KNOX TN-
730 PM EDT TUE JUN 16 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR KNOX AND
ANDERSON COUNTIES...

AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR MALONEYVILLE...OR
8 MILES NORTHEAST OF KNOXVILLE...MOVING EAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  RURAL EASTERN KNOX COUNTY AT 740 PM EDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH OR LARGER...AND DESTRUCTIVE OUTFLOW WINDS IN EXCESS OF 50
MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR EAST TENNESSEE.

&&

LAT...LON 3615 8376 3591 8378 3598 8415 3616 8414
TIME...MOT...LOC 2329Z 272DEG 29KT 3605 8385

$$

17

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jun 16, 6:09 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 16, 6:09 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
609 PM EDT TUE JUN 16 2009

.DISCUSSION...UPDATED FORECAST TO ADD SEVERE THUNDERSTORM WATCH FOR
MUCH OF EAST TN AND SW VA. LINE OF THUNDERSTORMS WITH DAMAGING WINDS
EXTENDED FROM CLAIBORNE COUNTY SOUTHWEST TO NEAR SPRING CITY IN
RHEA COUNTY AND WILL MOVE RAPIDLY EAST THIS EVENING. WILL LIKELY
UPDATE IN A FEW HOURS TO REMOVE COUNTIES FROM PREVIOUS WATCH IN THE
NW COUNTIES AS LINE MOVES EAST.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD

In the hours before

Local storm report, Jun 16, 6:08 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
608 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     WATAUGA                 36.37N 82.29W
06/15/2009  E0.00 MPH        CARTER             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

FEF/JCG
Local storm report, Jun 16, 6:15 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
615 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     11 W SUNBRIGHT          36.24N 84.87W
06/16/2009                   MORGAN             TN   TRAINED SPOTTER

            SEVERAL LARGE LIMBS DOWN. REPORTED BY SPOTTER.

&&

FEF/JCG
Local storm report, Jun 16, 6:26 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
626 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     ELK VALLEY              36.48N 84.25W
06/16/2009                   CAMPBELL           TN   AMATEUR RADIO

            NUMEROUS TREES DOWN ON HIGHWAY 297 IN THE ELK VALLEY
            AREA. REPORTED BY DISPATCH.

&&

FEF/JCG
Local storm report, Jun 16, 6:27 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
627 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     ELK VALLEY              36.48N 84.25W
06/16/2009                   CAMPBELL           TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ON HIGHWAY 297 IN THE ELK VALLEY
            AREA. REPORTED BY DISPATCH.

&&

FEF/JCG
Local storm report, Jun 16, 6:51 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
651 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     16 W TAZEWELL           36.46N 83.86W
06/16/2009                   CLAIBORNE          TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ON AND ALONG HIGHWAY 63. REPORTED BY
            DISPATCH.

&&

FEF/JCG
Local storm report, Jun 16, 6:58 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
658 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     5 SE HUNTSVILLE         36.36N 84.42W
06/16/2009                   SCOTT              TN   LAW ENFORCEMENT

            NUMEROUS TREES...POWER POLES AND POWERLINES DOWN
            COUNTYWIDE. REPORTED BY DISPATCH.

&&

FEF/JCG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 4:56 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott64 min
Jun 16, 5:24 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Scott66 min
Jun 16, 5:39 PM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie36 min
Jun 16, 5:50 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Roane, Scott55 min
Jun 16, 5:59 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Hancock, Union61 min
Jun 16, 6:09 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea36 min
Jun 16, 6:18 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane, Union57 min
Jun 16, 6:31 PM EDTSevere Thunderstorm WarningMRXGrainger, Greene, Hamblen, Hancock, Hawkins, Jefferson and 3 more59 min
Jun 16, 7:15 PM EDTSevere Thunderstorm WarningMRXCarter, Cocke, Greene, Sullivan, Washington60 min
Jun 16, 7:35 PM EDTTornado WarningMRXGrainger, Hamblen, Jefferson, Knox, Sevier, Union25 min
Jun 16, 7:58 PM EDTTornado WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 3 more47 min
Jun 16, 7:59 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Johnson, Sullivan, Unicoi, Washington61 min

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.